In this case report, they authors describe an interaction between two erythropoietins and haemoglobin A1c (HbA1c) levels in a diabetic patient not on dialysis.
Some evidence suggests that treatment with erythropoietins can reduce HbA1c levels in patients on haemodialysis, however this has not previously been reported in non-dialysed patients. They authors describe a case in which this effect occurred in a diabetic patient not on dialysis and resulted in a prolonged period of under-treatment of his diabetes.
The patient was a male aged 64 with long-standing insulin-treated type 2 diabetes and chronic renal failure, amongst other problems. He presented with severe anaemia (Hb 4.4gm/100ml) and was treated with epoetin. His HbA1c level subsequently fell, and his insulin dose reduced in consequence. His most recent stable pre-admission insulin dose was 156 units daily with no hypoglycaemic episodes. Subsequent management involved home-based darbepoetin: his HbA1c level was consistently in the range 4.4 to 5.8 and his daily insulin dose was reduced to 22 units daily: this was despite raised blood glucose levels and no hypoglycaemic episodes. After 31 months, he started haemodialysis and the darbepoetin stopped: after three months, his HbA1c rose to 8.8%.
The authors conclude that in this case, treatment with erythropoietin resulted in a falsely reduced HbA1c level, and that the patient’s insulin dose would have been managed differently without this. The effect was seen with both epoetin and darbepoetin, and can thus be considered a class effect. Healthcare professionals treating diabetic patients should be aware of agents that can affect HbA1c levels, and that in patients receiving erythropoietins diabetes should be controlled on the basis of blood glucose levels and hypo- or hyper-glycaemic episodes rather than on HbA1c alone.
Pharmacotherapy 2009; 29: 468-72 (link to abstract); from Medscape, 8th July 2009 (free registration required)